Arizona, 2019Tornado and Flash Flooding in Arizona, September 16, 2019
September 16, 2019 · NWS TWC · 5 events in 3 counties and zones
Scattered thunderstorms moved east across Pima and Pinal counties during the afternoon and evening. Storms formed a haboob in Pinal County and caused wind damage in Eloy.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved east across Pima and Pinal counties during the afternoon and evening. Storms formed a haboob in Pinal County and caused wind damage in Eloy. Flash flooding was also reported in Chuichu and Picture Rocks. A landspout tornado formed south of Chuichu.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 16, 9:15 AM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Sep 16, 9:15 AM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
915 AM MST Mon Sep 16 2019
.SYNOPSIS...Expect scattered showers and thunderstorms this
afternoon and evening. Mainly dry conditions to prevail Tuesday into
this weekend except for isolated thunderstorms Thursday east of
Tucson. Seasonably warm daytime temperatures this week.
&&
.DISCUSSION...Mostly clear skies prevail across southeast Arizona at
this time, with mainly few to scattered cirriform clouds moving
northeast across the area. A deepening upper trough was moving
eastward into the Pacific Northwest this morning. Meanwhile, SPC
Mesoscale Analysis depicted a north-to-south axis of 500-1500 J/kg
MLCAPE values from just north of Phoenix and across the Tohono
O'odham Nation.
Various high-resolution models suggest that showers and
thunderstorms will develop mostly during the 18Z-21Z period in
vicinity of this instability axis, or primarily west of the Tucson
metro area. Showers and thunderstorms are then progged to move
northeastward across portions of the area later this afternoon and
this evening. At this time, appears that remaining showers and
thunderstorms will dissipate around or shortly after midnight.
The inherited official forecast is in outstanding shape and no
updates are warranted at this time. Please refer to the additional
sections for further detail.
&&
.AVIATION...Valid through 17/18Z.
Scattered -TSRA/-SHRA developing KTUS vicinity westward around 18Z-
21Z. Scattered -TSRA/-SHRA moving eastward late this afternoon into
this evening before dissipating east of KTUS and closer to New
Mexico state line 06Z-12Z Tuesday. Dry conditions rest of Tuesday
morning. Otherwise, cloud decks becoming mainly 10k-15k ft MSL early
this afternoon and continuing into this evening. Clouds dissipating
late tonight. Surface wind variable in direction mainly under 12 kts
through valid period. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Scattered thunderstorms developing mainly west of
Tucson early this afternoon before moving eastward across portions
of the area into this evening. Any thunderstorms ending by daybreak
Tuesday. Mainly dry conditions Tuesday into this weekend except for
isolated thunderstorms Thursday east of Tucson. Light terrain driven
winds to prevail except for breezier conditions on Thursday
afternoon across western Pima County.
&&
.PREV DISCUSSION /343 AM MST/...Clear across most of the area early
this morning with the area in between weather systems. Mainly high
level cloud cover was moving over western Pima county as of this
writing out in advance of a upper level trof that was off the PacNW.
Adequate moisture around today for isolated to scattered showers and
thunderstorms, a few that may briefly become severe, especially west
and north of Tucson later this afternoon into early this evening.
Although there will be isolated heavy rainers, flash flooding on the
low end due to fast movement of storms.
Drier air moving across the area on Tuesday as above mentioned upper
trof moves by to the north. Enough lingering moisture around for a
slight chance of storms, mainly near the mountains, south and east
of Tucson.
Slight chance of afternoon storm mainly over eastern areas on
Wednesday as southwest flow aloft starts to increase again as
another Pacific trof enters the PacNW. As this trof moves inland on
Thursday it will pick up some moisture from the south for a slight
increase in storm chances east of Tucson.
Drier westerly flow over the area Friday into the upcoming weekend.
Much uncertainty in the later part of the weekend into early next
week with respects to tropical moisture moving across the area with
GFS much wetter than ECMWF. At this time went with slight chance of
showers/storms on Monday.
High temperatures generally around normal during the next 7 days.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 16, 11:12 AM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1112 AM MST Mon Sep 16 2019
AZZ502>504-515-161900-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
1112 AM MST Mon Sep 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL NOON
MST...
At 1111 AM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Three Points, or 25 miles northwest of Green
Valley, moving northeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Three Points and San Pedro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3175 11150 3206 11155 3219 11124 3185 11124
TIME...MOT...LOC 1811Z 240DEG 6KT 3199 11141
Zell
Special weather statement, Sep 16, 12:57 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1257 PM MST Mon Sep 16 2019
AZZ503-504-513-162045-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1257 PM MST Mon Sep 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 145 PM MST...
At 1256 PM MST, Doppler radar was tracking a strong thunderstorm near
Tubac, moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sahuarita, Green Valley, Tubac, Rio Rico, Patagonia Lake State Park,
Tumacacori, Amado, Madera Canyon and Arivaca Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3145 11113 3181 11123 3190 11092 3147 11079
TIME...MOT...LOC 1956Z 251DEG 9KT 3155 11108
RH
Special weather statement, Sep 16, 1:39 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
139 PM MST Mon Sep 16 2019
AZZ505-162130-
South Central Pinal County including Eloy/Picacho Peak State Park-
139 PM MST Mon Sep 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
230 PM MST...
At 138 PM MST, Doppler radar was tracking a line of strong
thunderstorms near Red Rock and Picacho Peak State Park, or 14 miles
northwest of Marana, moving northeast at 10 mph.
Winds in excess of 40 mph and blowing dust will be possible with
these storms.
Locations impacted include...
Eloy, Picacho, Picacho Peak State Park and Red Rock.
LAT...LON 3251 11137 3273 11165 3284 11151 3251 11120
TIME...MOT...LOC 2038Z 235DEG 7KT 3257 11135
Zell
Event by event
2 flash flood, 1 tornado, 1 dust storm, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Pinal
- When
- September 16, 1:55 PM MST
- Where
- Pinal County, 3.75 mi WSW of Shopishk
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Trained Spotter
- Coordinates
- 32.700, -111.840
Landspout tornado developed in remote terrain to the south of Chuichu ahead of developing thunderstorms.
Dust Storm, South Central Pinal County
- When
- September 16, 2:00 PM MST to 2:40 PM MST
- Where
- South Central Pinal County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Wall of dust moved through south central Pinal County and reduced visibility to less than a quarter mile in the Eloy area.
Thunderstorm Wind, Pinal
- When
- September 16, 2:30 PM MST to 2:35 PM MST
- Where
- Pinal County, 0.07 mi SE of Eloy to 0.33 mi NW of Eloy
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 32.749, -111.549
Thunderstorm winds caused damage in Eloy. The sheet metal roof and a wall of a tire shop was blown off near Sunshine Blvd and Frontier St. and a nearby power pole was damaged. A tree was blown onto power lines near 5th and D streets and an empty semi trailer was blown on its side near Santa Cruz Ave. and 1st St.
Flash Flood, Pinal
- When
- September 16, 2:53 PM MST to 4:00 PM MST
- Where
- Pinal County, 1.22 mi NW of Chui Chuischu to 0.97 mi E of Vaivo Vo
- Cause
- Heavy Rain
- Reported by
- Utility Company
- Coordinates
- 32.764, -111.813
Flash flooding occurred in the Chuichu area.
Flash Flood, Pima
- When
- September 16, 4:00 PM MST to 6:00 PM MST
- Where
- Pima County, 4.77 mi SSW of Tuscon Marana Nw Airport to 4.58 mi SSW of Tuscon Marana Nw Airport
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.355, -111.248
Flash flooding caused the road to become impassable at Dead Man's Corner in Picture Rocks.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Nevada, September 16, 20191 death · $150,000 · 1 event
- Dense Fog in Wisconsin, September 16, 20191 death · 3 injured · $12,000 · 1 event
- Debris Flow and Flooding in California, September 16 to 18, 2019$6.5 million · 8 events
- Damaging Wind in Arizona, September 16, 2019$25,000 · 52 kt wind · 1 event
- High Wind in Wyoming, September 16 to 17, 201963 kt wind · 4 events
- High Wind in California, September 16, 201958 kt wind · 3 events
- Wildfire in Kentucky, September 16, 20191 event
- Hail in Arizona, September 16, 20190.88 in hail · 1 event
- Dust Storm in Arizona, September 16, 20191 event
- Hail in Arizona, September 16, 20190.88 in hail · 1 event
- Damaging Wind in Idaho, September 16, 201952 kt wind · 1 event
- High Wind in California, September 16, 201966 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857022, 857027, 857021, 857024, 857025.